Long Term Effects of Stimulants You Should Worry About

Like all drugs, stimulants cause both short-term and long-term effects in the individuals who use and abuse them. In fact, prescription stimulant drugs, like Ritalin, Concerta, and Adderall, can cause many of the same effects when abused in the long-term that illicit stimulants like methamphetamine and cocaine can cause. Even if you aren’t abusing your stimulant medications, you should be concerned about some of the long-term effects these drugs can cause.

Psychological Effects

adderall effects

Long term Adderall use can cause paranoia.

When stimulant drugs are taken over a long period of time, they can sometimes cause changes in an individual’s personality. According to the NLM, someone who takes Adderall may show signs of paranoia as a result of long-term use. This can be especially troubling for someone who has never had experience with these issues before. Their paranoia may cause them to act strangely or become isolated from others.

Aggression and hostility are also common side effects among long-term stimulant users. However, someone who abuses these drugs in high doses is likely to experience even more intense psychological side effects. Stimulant-induced psychosis is similar to schizophrenia and causes the individual to exhibit signs of

  • Severe paranoia
  • Anger and hostility
  • Violent tendencies
  • Homicidal and suicidal thoughts
  • Delusions
  • Visual and auditory hallucinations
  • Tactile hallucinations, including the sensation of bugs crawling under the skin

Some individuals can be weaned off the drug slowly in the event of mild psychological changes, especially if it is a medication that they have been taking as directed. But if the person was abusing their medication or another, illicit stimulant, they will likely need inpatient care and intensive treatment to help them work through these issues.

Insomnia

This condition is often a short-term side effect of stimulant use, but long-term insomnia may occur when someone has been taking the drug regularly over a long period of time. Users who experience this kind of intense insomnia will need to discuss possible medications used to treat this condition with their doctors. It is often dangerous to live daily life with chronic insomnia, and both psychological and physical side effects can occur as a result of this condition.

Malnutrition and Weight Loss

Many individuals who take stimulants regularly do not realize that these drugs can possibly cause extreme and rapid weight loss. While many individuals see this as a beneficial side effect, it occurs because stimulants suppress the appetite of the user, making them believe they are not hungry when they actually need nourishment. If an individual does not realize this, use and abuse of these drugs “can lead to malnutrition and its consequences” (NIDA).

Addiction

Addiction is always a possibility with long-term stimulant use; this is why, when someone is prescribed the drug, they must be monitored for any signs of abuse. If the individual takes stimulants as directed, they will not become addicted, but many people begin to enjoy the way the drugs make them feel. Therefore, they begin abusing their effects by taking them in higher and higher doses. This can lead to addiction, especially when users continue to take stimulants past the point for which their physician has prescribed them.

Are you covered...?

Have money or private insurance? If you can afford private treatment call us now

800-605-6597